Get email alerts Get Celiac.com E-mail Alerts  




Celiac.com Sponsor:
Celiac.com Sponsor:




Ads by Google:






   Get email alerts  Subscribe to FREE Celiac.com email alerts

Ct Scan Contrast
0

11 posts in this topic

I had to spend a couple of days in the hospital. I brought in my own food but seem to have gotten badly glutenated somehow. I havent been this bad since diagnosis! I had to have a CT scan with injected contrast. I asked the nurse what the ingredients are but she couldnt find out. I know gluten can sometimes be in the oral kind but what about the injected kind?

0

Share this post


Link to post
Share on other sites


Ads by Google:

I had to spend a couple of days in the hospital. I brought in my own food but seem to have gotten badly glutenated somehow. I havent been this bad since diagnosis! I had to have a CT scan with injected contrast. I asked the nurse what the ingredients are but she couldnt find out. I know gluten can sometimes be in the oral kind but what about the injected kind?

I don't think so. Gluten containing ingredients can supposedly be found (though I've never actually seen it) as binders in pills. The very last thing they want in any injected medication is "binding". Actually, from what I've read, wheat starch is so heavily processed for medical purposes that it shouldn't matter even if it is used in pill; it's supposed to be pure starch, no gluten.

0

Share this post


Link to post
Share on other sites

"should be" is a key word, however, it can still cause a reaction.

0

Share this post


Link to post
Share on other sites

I'm really at a loss then. I keep racking my brain but I can't think of what else it may have been. There was the CT scan, some other scans without any injection, blood tests, blood sugar tests, iv saline solution...All should be ok. What am I missing? Maybe the bedding?

0

Share this post


Link to post
Share on other sites

I had to spend a couple of days in the hospital. I brought in my own food but seem to have gotten badly glutenated somehow. I havent been this bad since diagnosis! I had to have a CT scan with injected contrast. I asked the nurse what the ingredients are but she couldnt find out. I know gluten can sometimes be in the oral kind but what about the injected kind?

Did they have you drink anything for the scan too? Some of the oral ct scan contrast can have gluten. As for the IV contrast there is no gluten but it is iodine based. Your nurse probably didn't know the ingredients but the CT technologist should have been able to give you all the information on the IV contrast. We have to keep the package insert in our radiology dept. and also in pharmacy. What symptoms were you having after? It is possible you could have reacted to the IV contrast but not because of gluten.

0

Share this post


Link to post
Share on other sites




Thank you Roda. They didnt have me drink anything. They hooked me up to an IV and had me fast for quite a few hours. Then they took me to have my heart checked, then a chest x-ray and then to the CT. They injected the liquid into my arm and then felt all warm for a moment. All normal. The only other things they did that day were took blood, blood pressure tests and later in the evening blood glucose test from a pin prick test.

I was feeling ok but the next morning I was feeling like crap. Absolutely exhausted, couldnt even keep my eyes open. Felt like I was going to vomit, had loose bowels, rash on my face etc. Slept most of the day because that's all I could do. I could only keep my eyes open for about 15 min at a time. By evening though I was feeling ok. The ddoctor thought it might have been a reaction to the contrast.

That night they gave me two steroid pills before bed. The next morning though I felt like crap again. Loose bowels, feeling like I was going to vomit, brain fog etc. The doctor said that because it was happening again it wasnt a reaction to the contrast and that if it countinued I should come back later in the week. As I was getting into my steet clothes to leave the hospital though I noticed that I had 3 patches of hives. All the symptoms were like I had been exposed to gluten but we had brought in our own food and drinks.

0

Share this post


Link to post
Share on other sites

Thank you Roda. They didnt have me drink anything. They hooked me up to an IV and had me fast for quite a few hours. Then they took me to have my heart checked, then a chest x-ray and then to the CT. They injected the liquid into my arm and then felt all warm for a moment. All normal. The only other things they did that day were took blood, blood pressure tests and later in the evening blood glucose test from a pin prick test.

I was feeling ok but the next morning I was feeling like crap. Absolutely exhausted, couldnt even keep my eyes open. Felt like I was going to vomit, had loose bowels, rash on my face etc. Slept most of the day because that's all I could do. I could only keep my eyes open for about 15 min at a time. By evening though I was feeling ok. The ddoctor thought it might have been a reaction to the contrast.

That night they gave me two steroid pills before bed. The next morning though I felt like crap again. Loose bowels, feeling like I was going to vomit, brain fog etc. The doctor said that because it was happening again it wasnt a reaction to the contrast and that if it countinued I should come back later in the week. As I was getting into my steet clothes to leave the hospital though I noticed that I had 3 patches of hives. All the symptoms were like I had been exposed to gluten but we had brought in our own food and drinks.

Hard to tell if it was the IV contrast, but not impossible. What has my intrest is the rash you had. As for the hives the following day, could those have been from the steriod pills they gave you? It still is a possibility that your reactions were from the IV contrast though. If you are uncertain, mention it if you ever have another CT scan where they may need to use it. If you want to be cautious then your physician can always order you premedication beforehand to lessen the chance of a reaction.

You also mentioned that you had a heart test. Did you have by chance a nuclear medicine stress test? They inject you with radioactive isotopes and other things for that too, but I don't know a whole lot about those.

0

Share this post


Link to post
Share on other sites

Hard to tell if it was the IV contrast, but not impossible. What has my intrest is the rash you had. As for the hives the following day, could those have been from the steriod pills they gave you? It still is a possibility that your reactions were from the IV contrast though. If you are uncertain, mention it if you ever have another CT scan where they may need to use it. If you want to be cautious then your physician can always order you premedication beforehand to lessen the chance of a reaction.

You also mentioned that you had a heart test. Did you have by chance a nuclear medicine stress test? They inject you with radioactive isotopes and other things for that too, but I don't know a whole lot about those.

Unfortunately we didnt notice the hives until the doctor on the floor was gone from doing his rounds and were only able to discuss it with the nurse. She wasnt sure what was going on. They've since gone down. The just did a quick heart test before the CT for some reason. I dont think they did a nuclear medicine stress test. I've been slowly gaining weight for 3 years and they dont know why. They were testing for Cushings as well as other things. The rash was only on my chin, cheeks and mouth. (like what happens when I have a gluten problem)

0

Share this post


Link to post
Share on other sites

This is just a streatch but do you get DH? From what I read on here iodine can flare that up. Just a thought since the contrast is iodine based.

0

Share this post


Link to post
Share on other sites

This is just a streatch but do you get DH? From what I read on here iodine can flare that up. Just a thought since the contrast is iodine based.

Great minds think alike. I have DH and my doctor wouldn't let them use the injected contrast when I had a scan and ordered gluten free liquid to drink. I had been severely glutened when I had a previous scan done with the regular barium drink.

0

Share this post


Link to post
Share on other sites

Great minds think alike. I have DH and my doctor wouldn't let them use the injected contrast when I had a scan and ordered gluten free liquid to drink. I had been severely glutened when I had a previous scan done with the regular barium drink.

I'm usually ok these days but had had food poisioning a couple of weeks ago that put some stress on my system. It was the tiredness, rash, hives etc that made me think gulten before. But maybe the sheets on the bed or someone else had come into contact. I guess there is no way to know but if I ever have a CT scan again I know to let them know that I felt like crap after!

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
0